Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 25, 2018, 8:42 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 8:42 PM MDT (02:42 UTC)
- Expired
- Jun 25, 2018, 9:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
088
WUUS55 KTFX 260242
SVRTFX
MTC015-027-045-260315-
/O.NEW.KTFX.SV.W.0034.180626T0242Z-180626T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
842 PM MDT MON JUN 25 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
North central Judith Basin County in central Montana...
Northwestern Fergus County in central Montana...
Southeastern Chouteau County in north central Montana...
* Until 915 PM MDT.
* At 842 PM MDT, a severe thunderstorm was located 9 miles south of
Geraldine, or 21 miles north of Stanford, moving east at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Square Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4742 11039 4758 11037 4765 10986 4734 10985
TIME...MOT...LOC 0242Z 276DEG 18KT 4746 11030
HAIL...1.00IN
WIND...70MPH
$$
KJ2 follow-up statements
674
WWUS55 KTFX 260259
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
859 PM MDT MON JUN 25 2018
MTC045-260309-
/O.CAN.KTFX.SV.W.0034.000000T0000Z-180626T0315Z/
Judith Basin MT-
859 PM MDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4735 10985 4740 11022 4741 11022 4742 11025
4759 11025 4760 11022 4765 10986
TIME...MOT...LOC 0259Z 256DEG 29KT 4749 11024
$$
MTC015-027-260315-
/O.CON.KTFX.SV.W.0034.000000T0000Z-180626T0315Z/
Fergus MT-Chouteau MT-
859 PM MDT MON JUN 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES...
At 859 PM MDT, a severe thunderstorm was located 8 miles south of
Geraldine, or 23 miles north of Stanford, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Square Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4735 10985 4740 11022 4741 11022 4742 11025
4759 11025 4760 11022 4765 10986
TIME...MOT...LOC 0259Z 256DEG 29KT 4749 11024
HAIL...1.00IN
WIND...70MPH
$$
KJ781
WWUS55 KTFX 260313 RRA
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
913 PM MDT MON JUN 25 2018
MTC015-027-260323-
/O.EXP.KTFX.SV.W.0034.000000T0000Z-180626T0315Z/
Fergus MT-Chouteau MT-
913 PM MDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FERGUS AND
SOUTHEASTERN CHOUTEAU COUNTIES WILL EXPIRE AT 915 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4735 10985 4740 11022 4741 11022 4742 11025
4759 11025 4760 11022 4765 10986
TIME...MOT...LOC 0313Z 276DEG 18KT 4748 11015
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:42 PM MDT, 3 hours earlier.
Area forecast discussion, Jun 25, 5:42 PM MDT, 3 hours before
Area Forecast Discussion National Weather Service Great Falls MT 542 PM MDT Mon Jun 25 2018 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... A strong pacific cold front will sweep east across the region this evening and will be accompanied by scattered showers and thunderstorms, especially this evening. Some storms could be strong to severe, possibly producing damaging winds, large hail, and brief heavy rain. The front will exit the area around midnight, causing the showers and thunderstorms to decrease from the west. A westerly flow aloft will then bring drier and cooler conditions with breezy west winds for Tuesday through Wednesday. && .DISCUSSION... Rest of Today and Tonight...a fairly vigorous upper level trough continues to push east across BC this afternoon and evening with associated Pacific cold front currently draped from NW Montana SW into NE Oregon. Cumulus field just now beginning to initiate over central Idaho should expand rapidly across SW MT over the next few hrs with thunderstorms initiating over SW and W-central MT late this afternoon and tracking NE across central and north- central MT this evening. Dewpoints have fallen some today with mixing but should still support enough instability to combine with wind shear of around 40kts for organized thunderstorm development this evening as storms track NE through central/north- central MT. Greatest threat from these storms is likely to be wind as unidirectional wind shear supports linear storm organization as cells move NE into n-central MT this evening. Hail threat is also there, especially with initial cells in the early evening period. Wind shift to the west or northwest will follow the frontal passage overnight with a few showers lingering behind the front over far SW and eastern portions of the forecast area. Hoenisch Tuesday through Monday...A westerly flow aloft will set up over Montana Tuesday through Wednesday, bringing drier conditions and breezy westerly winds. Temperatures will initially drop to slightly below normal on Tuesday behind the front, but then rebound to just above normal for Wednesday. A deep and slow-moving low pressure trough will then move into the Pacific Northwest / Northern Rockies / Northern Plains area for Thursday through Monday, keeping a good chance of showers and thunderstorms over the forecast area. As of this forecast cycle, the best chances appear to be on Friday and Saturday. Heavy rain does not appear to be likely at this time, but the situation will continue to be monitored. Temperatures will likely cool to below normal at this time as well. Coulston && .AVIATION... Updated 0000Z. Mainly VFR conditions will be found during the forecast period...with the exception of any sites that receive an evening or early overnight shower or thunderstorm. A cold front will move from west to east this evening and tonight. This will bring increased chances for showers and thunderstorms across most sites. Some stronger storms are possible...mainly from KHLN to KGTF to KLWT and northward to KHVR. Strong winds and hail are possible...along with brief MVFR showers with any storms this evening. Showers may then linger into the early overnight hours...bringing brief MVFR conditions. VFR conditions then return for Tuesday morning...and continue throughout the day. Gusty winds may also develop by Tuesday afternoon...with gusts over 30 knots possible. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 53 73 47 80 / 80 0 0 0 CTB 47 68 44 74 / 0 0 0 0 HLN 54 75 49 81 / 50 0 0 0 BZN 55 76 47 82 / 20 10 0 0 WEY 47 70 39 75 / 0 0 0 0 DLN 51 74 45 81 / 20 0 0 0 HVR 54 74 48 79 / 80 0 0 0 LWT 53 69 46 76 / 60 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood warning continues until further notice for the Missouri River near the James Kipp Recreation area. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 25, 8:14 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST WHITEHALL 45.87N 112.09W
06/25/2018 E50 MPH JEFFERSON MT TRAINED SPOTTER
1-2 INCH DIAMETER TREE BRANCHES KNOCKED
DOWN.
&&
JAALocal storm report, Jun 25, 8:17 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM NON-TSTM WND GST DEARBORN MDT 47.14N 111.86W
06/25/2018 M55 MPH CASCADE MT MESONET
MESONET STATION MTYEP, DEARBORN MDT.
&&
JAALocal storm report, Jun 25, 8:18 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM NON-TSTM WND GST TWO MEDICINE BRIDGE MDT 48.45N 113.20W
06/25/2018 M42 MPH GLACIER MT MESONET
MESONET STATION MTBRN, TWO MEDICINE BRIDGE
MDT.
&&
JAALocal storm report, Jun 25, 8:21 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 S POWER 47.70N 111.69W
06/25/2018 TETON MT BROADCAST MEDIA
FACEBOOK REPORT OF DOWNED TREES, SMALL HAIL,
AND NO ELECTRICITY SOUTH OF POWER. ALSO
REPORTS 2 INCHES OF RAIN.
&&
JAALocal storm report, Jun 25, 8:24 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 28 N RUDYARD 48.97N 110.55W
06/25/2018 E0.25 INCH HILL MT PUBLIC
FACEBOOK REPORT OF TORRENTIAL DOWN POUR, PEA
SIZED HAIL, AND WATER STANDING IN FIELDS.
&&
JAASpecial weather statement, Jun 25, 8:28 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
828 PM MDT MON JUN 25 2018
MTZ053-054-260315-
Broadwater MT-Meagher MT-
828 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER AND CENTRAL
MEAGHER COUNTIES UNTIL 915 PM MDT...
At 827 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Townsend, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Townsend, White Sulphur Springs, Fort Logan On The Smith River,
Newlan Creek Reservoir, Winston, Silos, Fort Logan and Goose Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4627 11144 4632 11162 4648 11166 4693 11098
4683 11088 4644 11069
TIME...MOT...LOC 0227Z 246DEG 30KT 4640 11140
JANGLINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:11 PM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Jun 25, 6:25 PM MDT | Special Weather Statement | TFX | Hill | 35 min |
| Jun 25, 6:33 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 25, 6:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jun 25, 6:56 PM MDT | Special Weather Statement | TFX | Hill | 34 min |
| Jun 25, 7:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jun 25, 7:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 26 min |
| Jun 25, 7:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Teton | 28 min |
| Jun 25, 7:20 PM MDT | Areal Flood Advisory | TFX | Cascade | 2 hr |
| Jun 25, 7:28 PM MDT | Flash Flood Warning | TFX | Cascade | 2 hr |
| Jun 25, 7:31 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Jun 25, 7:44 PM MDT | Special Weather Statement | TFX | Chouteau | 31 min |
| Jun 25, 7:53 PM MDT | Special Weather Statement | TFX | Broadwater | 37 min |
| Jun 25, 8:03 PM MDT | Areal Flood Advisory | TFX | Cascade | 92 min |
| Jun 25, 8:07 PM MDT | Special Weather Statement | TFX | Chouteau | 38 min |
| Jun 25, 8:10 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Jun 25, 8:22 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 23 min |
| Jun 25, 8:28 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 47 min |
| Jun 25, 8:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Pondera, Teton | 26 min |
| Jun 25, 8:58 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Jun 25, 9:23 PM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 25, 9:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 43 min |
| Jun 25, 9:58 PM MDT | Special Weather Statement | TFX | 47 min | |
| Jun 25, 10:11 PM MDT | Special Weather Statement | TFX | Chouteau | 49 min |
| Jun 25, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 25, 10:15 PM MDT | Special Weather Statement | TFX | Blaine | 45 min |
| Jun 25, 10:20 PM MDT | Special Weather Statement | TFX | Chouteau | 40 min |
| Jun 25, 11:35 PM MDT | Special Weather Statement | TFX | Musselshell | 40 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.